Colorado, 2022

Debris Flow and Flooding in Colorado, August 15, 2022

August 15, 2022 · NWS GJT · 3 events in 2 counties and zones

The plume of deepest monsoon moisture shifted over portions of western Colorado in response to a midlevel shortwave trough which tracked overhead. This resulted in an uptick in shower and thunderstorm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$850
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The plume of deepest monsoon moisture shifted over portions of western Colorado in response to a midlevel shortwave trough which tracked overhead. This resulted in an uptick in shower and thunderstorm activity. Storms were slow moving and produced heavy rain. Localized flooding and debris flows occurred across Montezuma and Gunnison counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 15, 11:03 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 15, 11:03 AM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1203 PM MDT Mon Aug 15 2022

.UPDATE...
Issued at 1046 AM MDT Mon Aug 15 2022

Hoisted a Flash Flood Watch for portions of southeast Utah and
southwest Colorado into late this evening. Earlier concern of
cloud cover seems to be erased with plenty of sunshine down in the
4 Corners area. The gradient of more cloudiness farther North and
this clear area is also a concern. High PWAT...previous heavy
rainfall and flooding in this area...and a shear zone are all
concerning for focused strong convection with heavy rainfall an
almost certain threat again today. There will be other strong
storms outside this watch area that will be of concern as well so
looks like another busy monsoon afternoon.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 417 AM MDT Mon Aug 15 2022

The plume of deepest monsoon moisture shifted over northeast Utah
and northwest Colorado today in response to a mid-level short wave
trough which tracked eastward across Utah. This disturbance
extended from KRWL southwest to a shallow low centered over KPGA
early this morning. A few showers lingered beneath the trough in a
band which extended from KEEO southwest to KCNY which included a
portion of the Grand Valley.

The trough continues to track southeastward today driving the high
located over the southern Plains farther south. This will cause
the plume of deepest moisture to shift southward shifting its axis
over southeast Utah and west-central Colorado. According to
climatological norms, moisture levels in the plume are projected
to range from 150 to 200 percent of normal, and at those levels
suggest the potential for excessive rainfall, especially in an
environment where steering winds are light. However, one
significant mitigating factor is cloud cover, which models
suggested will be pretty expansive. This seemed reasonable given
the mid-level trough overhead and the mesoscale convective vortex
upstream over Arizona. Given antecedent moisture from yesterday's
rain combined with precipitable water levels well above normal,
gave careful consideration to issuing a Flood Watch for southeast
Utah and much of west-central Colorado. However, just couldn't
find the confidence to pull the trigger given the cloudier
forecast. However, did hoist a Flash Flood Watch for the Grizzly
Creek Burn scar as rain gauges around the site picked up from 1
to 3 inches of rainfall yesterday, so it really wouldn't take much
to get it flowing today. In contrast, drying flow from the
northwest over the northernmost zones should bring more isolated
activity to those areas.

Deep moisture and persistent weak troughiness overhead favors
showers and thunderstorms lingering overnight, mainly for the
southern two-thirds of the forecast area. Little changes on
Tuesday as the large scale pattern continues to feature high
pressure over the southern Plains and a ridge of high pressure
over the Great Basin and Intermountain West with a weak trough
between the two stalled overhead. As result, expect another round
of showers and thunderstorms, favoring the central and southern
mountains and adjacent valleys.

Increased clouds are expected to bring cooler temperatures to the
region today and tomorrow. Latest guidance suggested highs will
dip close to 10 degrees for most locations today with readings
coming in roughly 3 to 5 degrees below normal.

.LONG TERM...(Tuesday night through Sunday)
Issued at 417 AM MDT Mon Aug 15 2022

The ridge of high pressure will persist over the Great Basin
region at midweek. The best moisture will remain south of
Interstate 70 which will keep an elevated threat excessive
rainfall from scattered to numerous thunderstorms. There will be
a decreasing trend in coverage and intensity on Wednesday as the
monsoonal plume weakens and shifts to the west of the forecast
area. Elsewhere, weak northerly flow will keep conditions drier
across the north with a slight chance of late-day showers and
thunderstorms through the mid-week period. Confidence decreases by
late in the week as ensemble forecasts shift the ridge of high
pressure east across the forecast area. Divergence in ensemble
members was evident regarding the timing of this eastward
progression. However, the trend indicated an uptick in shower and
thunderstorm coverage and intensity as the plume of monsoonal
moisture shifts back to the east and across the forecast area
later in the week and into the weekend. Meanwhile, high
temperatures will remain near or slightly below normal through
the long term forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1146 AM MDT Mon Aug 15 2022

Another round of showers and thunderstorms is beginning to fire
up over the region which brings the likelihood of some activity
moving over all TAF sites except KVEL and KHDN this afternoon and
evening. Expect likely MVFR conditions associated with any showers
and thunderstorms. Ceilings may briefly fall below ILS
breakpoints through the afternoon, becoming more likely through
the evening at KRIL, KEGE, KASE, KGUC and KTEX. Isolated to
scattered shower and thunderstorm activity may continue overnight
into Tuesday at TAF sites along and south of the I-70 corridor.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch through this evening for COZ020-021.

     Flash Flood Watch through this evening for COZ008-010-013.

UT...Flood Watch through this evening for UTZ022-027>029.

&&

UPDATE...15
SHORT TERM...NL
LONG TERM...MPM/NL
AVIATION...TGJT
Hazardous weather outlook, Aug 15, 3:24 AM MST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
424 AM MDT Mon Aug 15 2022

COZ001>014-017>023-UTZ022>025-027>029-161030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
424 AM MDT Mon Aug 15 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will form over the higher terrain from late morning
through early afternoon and drift over low valley floors by this
evening. Heavy rainfall, gusty outflow winds, small hail and
frequent lightning will be possible with these storms. Nocturnal
showers are most probable across west-central and northwestern
Colorado, drifting to the north and northeast tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Expect chances for storms each afternoon through the week. There
is a potential for localized flooding, especially over steep
terrain, burn scars, and saturated soils.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Aug 15, 11:29 AM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1229 PM MDT Mon Aug 15 2022

COZ009-151900-
Grand and Battlement Mesas CO-
1229 PM MDT Mon Aug 15 2022

...A couple of strong thunderstorms will impact portions of
northeastern Mesa County through 100 PM MDT...

At 1225 PM MDT, Doppler radar was tracking two strong thunderstorms
10 to 13 miles southeast of Collbran, or 32 to 36 miles southwest of
Glenwood Springs. These storm are nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Mesa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3906 10775 3910 10795 3934 10780 3920 10755
TIME...MOT...LOC 1825Z 216DEG 4KT 3916 10776

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DB
Special weather statement, Aug 15, 12:40 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
140 PM MDT Mon Aug 15 2022

COZ017-152015-
Uncompahgre Plateau/Dallas Divide CO-
140 PM MDT Mon Aug 15 2022

...Strong thunderstorms will impact portions of southwestern Mesa
County through 215 PM MDT...

At 140 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles south of Grand Junction to 26 miles
west of Delta. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southwestern Mesa
County.

This includes Colorado 141 between mile markers 133 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3882 10856 3862 10838 3864 10856 3883 10873
TIME...MOT...LOC 1940Z 283DEG 10KT 3880 10864 3871 10855

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BGB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 debris flow. Local standard time, as filed.

Flood, Montezuma

When
August 15, 1:53 PM MST
Where
Montezuma County, 0.79 mi ENE of (Cez)cortez Arpt to 0.82 mi ENE of (Cez)cortez Arpt
Cause
Heavy Rain
Property damage
$250
Reported by
Law Enforcement
Coordinates
37.303, -108.616

Localized flooding occurred at County Road 23.6 as a result of heavy rain from thunderstorms.

Flood, Montezuma

When
August 15, 2:00 PM MST
Where
Montezuma County, 0.61 mi WSW of Cortez
Cause
Heavy Rain
Property damage
$100
Reported by
Law Enforcement
Coordinates
37.348, -108.591

Localized flooding occurred at the intersection of 1st Street and South Maple Street as a result of heavy rain from thunderstorms.

Debris Flow, Gunnison

When
August 15, 3:38 PM MST
Where
Gunnison County, 0.45 mi W of Marble to 0.44 mi W of Marble
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.069, -107.188

A minor mudslide occurred on the south side of the Crystal River by Marble as a result of heavy rain from thunderstorms.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039723, 1039724, 1039725.